Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 346, NWS Springfield, MO

August 4, 2009Hickory County, Polk County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2009, 2:11 PM CDT for Hickory County, Polk County, St. Clair County, Missouri. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 2:11 PM CDT (19:11 UTC)
Expired
Aug 4, 2009, 3:30 PM CDT
In force
79 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Hickory County, MO, Polk County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:34 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 12:34 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CDT TUE AUG 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST HIGHLIGHT/CHALLENGES INCLUDE RAIN CHANCES THROUGH THE
SHORT TERM AND THE POTENTIAL FOR STEAMY CONDITIONS THROUGH THE
UPCOMING WEEKEND.

CURRENTLY...A FEW AREAS OF SHRA/TSRA CONTINUE TO DEVELOP ACROSS
THE NATIONS MID SECTION. THE FIRST AND CLOSEST TO HOME IS
SCATTERED ACTIVITY ACROSS NE KS/N MO ASSOCIATED WITH LOW LEVEL WAA
AND HIGH THETA-E AIR IMPINGING ON STATIONARY SFC BOUNDARY. THE
SECOND AREA IS ASSOCIATED WITH A BLOSSOMING MCS ACROSS NEB. THE
BEHAVIOR OF THESE CONVECTIVE SYSTEMS WILL HAVE IMPLICATIONS ON OUR
FORECAST TODAY. INCREASING MID/HIGH CLOUDS AND AMPLE LOW LEVEL
MOISTURE HAVE KEPT EARLY MORNING TEMPERATURES FAR WARMER THAN IN
PREVIOUS WEEKS WITH READINGS WELL INTO THE 70S...AND EVEN A FEW
80S ON THE OSAGE PLAINS.

TODAY...WILL MAKE A LAST MINUTE CALL ON POPS BASED ON RADAR
TRENDS. THE BETTER FORCING SHOULD REMAIN CLOSEST TO THE SFC
BOUNDARY ACROSS FAR NORTHERN MO. IN ADDITION...STORM MOTION
VECTORS CONTINUE TO SUGGEST AN EAST SOUTHEASTWARD PROGRESSION.
THE BEST OPPORTUNITY FOR SHRA/TSRA WILL BE ACROSS CENTRAL MO THIS
MORNING. AS THE WAVE RESPONSIBLE FOR THE MCS PASSES...THERE IS LOW
END RISK FOR PULSE STORMS THIS AFTERNOON INTO THE EVENING. ANY
LINGERING BOUNDARIES FROM MORNING CONVECTION WILL HELP THE CAUSE.
ONCE CLOUDS BREAK UP...GOOD HEATING IS EXPECTED. HAVE GONE NEAR
PERSISTENCE HIGHS ALMOST EVERYWHERE FOR TODAY...JUST A TAD COOLER
IN CENTRAL MO WHERE CLOUDS/RAIN MAY BE A LITTLE MORE COMMON.

TONIGHT THROUGH THURSDAY...COMPLEX FORECAST AS THE SFC BOUNDARY
CURRENTLY TO OUR NORTH SHIFTS TO THE SOUTH AND A FEW MORE
DISTURBANCES PEEL OFF OF THE UPPER LOW JUST OFF THE WEST COAST.
WITH THE AREA BETTER POSITIONED ON THE NORTHEAST PERIPHERY OF THE
UPPER RIDGE...RESULTANT STORM MOTION VECTORS INDICATE THAT ANY MCS
DEVELOPMENT TO OUR NORTH AND NORTHWEST WILL VENTURE INTO THE AREA.
IN ADDITION...WITH THE LOW LEVEL BOUNDARY SHIFTING INTO THE AREA
SCATTERED CONVECTION ASSOCIATED WITH THE LOW LEVEL JET CAN BE
EXPECTED. HAVE BUMPED UP POPS A BIT AND POSITIONED TEMPERATURES AS
BEST AS POSSIBLE...THOUGH THERE IS A BIG BUST POTENTIAL WITH
HIGHS. GIVEN AMPLE LOW LEVEL MOISTURE...LOWS IN THE UPPER 60S INTO
THE 70S SHOULD BE COMMON.

THURSDAY THROUGH THE WEEKEND...MODEL CONSENSUS IS FOR THE
SUMMERTIME RIDGE TO MOVE ACROSS THE SOUTHERN TIER OF STATES...
POSITIONING OVER THE SOUTHEASTERN CONUS BY SUN/MON. GFS FIVE WAVE
CHARTS SUPPORT THIS AS WELL...THOUGH THE DEGREE OF RIDGING AND THE
SPEED WITH WHICH THE FEATURE MOVES EASTWARD IS SOMEWHAT IN
QUESTION. THE BOTTOM LINE IS THAT THE STORM TRACK WILL BE
ALTERED...LIKELY AWAY FROM THE REGION. AS A RESULT HAVE CONTINUED
A DRY FORECAST. PROGGED 925/850 MB TEMPS INDICATE THAT TYPICAL
AUGUST HEAT IS TO BE EXPECTED...THOUGH GIVEN THE CURRENT LEVEL OF
GREENNESS..TEMPS SHOULD NOT GET TOO OUT OF HAND. HEAT INDICES...
THOUGH...WILL NEED TO BE CLOSELY MONITORED AS HIGHS IN THE MID 90S
SHOULD TRANSLATED INTO HEAT INDICES CONSISTENTLY ABOVE 100F.

GAGAN

&&

.AVIATION...

THE CHALLENGE FOR THE FORECAST PERIOD WILL BE TIMING OF CONVECTION
AND POSSIBLE POST FRONTAL FOG. A FRONTAL BOUNDARY MOVING INTO THE AREA
FROM THE NORTH WILL BE THE FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.  SPRINGFIELD AND
JOPLIN WILL SEE ACTIVITY FIRST WITH CONVECTION INITIATING A FEW
HOURS LATER FOR BRANSON.  THE ACTIVITY WILL LIKELY NOT SUSTAIN
OVERNIGHT AS THE LOW LEVEL JET WILL ORIENT PARALLEL TO THE FRONT.
WITH RAINFALL TO THE NORTH TODAY AND NORTHERLY SURFACE
FLOW...SPRINGFIELD MAY SEE SOME LIGHT FOG IN THE MORNING HOURS.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 4, 12:20 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT TUE AUG 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1220 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  HEAT INDEX VALUES IN EXCESS OF 100 DEGREES ARE EXPECTED ACROSS
  EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI
  ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR.

  THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING
  ACROSS THE OUTLOOK AREA AS A COLD FRONT SLOWLY MOVES SOUTH
  THROUGH THE REGION. DRY AND VERY WARM AIR IN THE MIDDLE LEVELS
  OF THE ATMOSPHERE WILL TEND TO LIMIT THUNDERSTORM COVERAGE.
  HOWEVER...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY
  DEVELOP THIS AFTERNOON AND THIS EVENING ALONG THE FRONTAL
  BOUNDARY. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL
  ALLOW ANY STORMS THAT DEVELOP TO BECOME STRONG OR POSSIBLY
  SEVERE. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...
  AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM
  THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY AND
  WEDNESDAY NIGHT AS THAT FRONT BEGINS TO STALL NEAR THE
  MISSOURI AND ARKANSAS BORDER. AT THIS TIME...THE BEST CHANCE
  FOR THUNDERSTORMS APPEARS TO BE ALONG AND SOUTH OF THE HIGHWAY
  60 CORRIDOR. STRONG INSTABILITY AND SLIGHTLY HIGHER WIND SHEAR
  VALUES MAY ALLOW FOR A FEW SEVERE STORMS WITH LARGE HAIL AND
  DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREATS. A CLUSTER
  OF THUNDERSTORMS MAY THEN DEVELOP ALONG AND NORTH OF THE FRONT
  AND AFFECT PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT. STRONG
  TO SEVERE STORMS...ALONG WITH AN INCREASING THREAT FOR HEAVY
  RAINFALL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

  HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA FRIDAY THROUGH THE
  UPCOMING WEEKEND. HEAT INDEX VALUES NEAR 105 DEGREES WILL BE
  POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS
  AFTERNOON AND THIS EVENING IF STORMS CAN MANAGE TO DEVELOP
  ALONG THE FRONT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:54 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon44 min
Aug 4, 3:29 PM CDTSevere Thunderstorm WarningSGFDade23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.